Thunderstorm Wind, Schoharie
- When
- August 15, 8:40 PM EST
- Where
- Schoharie County, 0.86 mi NW of Cobleskill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.680, -74.490
One tree was downed along with wires.
An upper level disturbance and warm frontal boundary south of the region brought scattered showers and a few thunderstorms during the afternoon and evening hours of Thursday, August 15th, 2019. One of these thunderstorms became severe, resulting in a tree and wires down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An upper level disturbance and warm frontal boundary south of the region brought scattered showers and a few thunderstorms during the afternoon and evening hours of Thursday, August 15th, 2019. One of these thunderstorms became severe, resulting in a tree and wires down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 15, 6:36 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 736 PM EDT Thu Aug 15 2019 .SYNOPSIS... Warm and humid conditions will be in place through the weekend with a slight to low chance of showers and thunderstorms each day, especially during the afternoon and early evening hours. Warm, but potentially unsettled weather will continue into next week as well. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 730 PM EDT, potent shortwave trough moving east across the Great Lakes with strong upper level divergent flow to its east, contributing to strong upward motion and pockets of small instability. This is allowing for showers and isolated thunderstorms to form, with best concentration for across central and northern areas, coincident with low level convergence. Some lingering mid level capping has prevented most of the storms from becoming as strong as activity across central NYS. Over the next few hours, expect area of moderate/locally heavy rain with embedded convection to continue expanding east/northeast into the western Mohawk Valley and southwest Adirondacks, perhaps reaching the Lake George region between 9-11 PM. Best chance of thunderstorms with heavy rain through 9 PM appears to be northern Herkimer/Hamilton and Warren Counties, where there is a bit more mid level instability along with closer proximity to upper level dynamics. Will have to watch areas of stronger convection across south central NYS, which should gradually weaken over next couple of hours. However, there is some possibility of training of lower topped convective elements reaching into the Mohawk Valley, northern Schoharie Valley and southwest Adirondacks through midnight. Areas from the mid Hudson Valley, NW CT and extreme southeast Catskills may remain dry through this evening, assuming the activity to the west shifts northeast and weakens in intensity. Previous discussion follows... As of 404 PM EDT...Our region is situated downstream of an approaching upper level disturbance, currently seen on water vapor imagery across the Great Lakes. The mid and upper level flow is out of the southwest and winds aloft are rather strong, with a jet streak located just offshore New England. SPC mesoscale analysis shows 0-6 km bulk shear of 30-40 kts. Although the best forcing is still well west of the area, a few showers and thunderstorms are starting to develop across central NY and into parts of the Catskills. These thunderstorms are having a difficult time growing too tall or strong, as mid level lapse rates are poor due to warm temps aloft. There had been some mid level capping in place earlier, although this is starting to erode with the lowering heights thanks to the approaching shortwave. Still, instability values are very low, with SBCAPE only around 500 J/kg based on the SPC mesoscale analysis. Through the evening hours, CAMs suggest the activity over central NY and the Catskills will spread east to northeast across parts of the area, mainly for the Capital Region on northward. Can't rule out some downpours and possible cloud to ground lightning, but am not anticipating any strong or severe storms due to the limited instability and poor lapse rates. This activity will spread into the Adirondacks for later in the overnight, but will only mention a slight chc for thunder, as nocturnal effects start to take over. Outside of showers and thunderstorms, sky cover will be partly to mostly cloudy across the area. Overnight lows will be in the upper 50s to mid 60s with dewpoints starting to get a little uncomfortable as well. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... The pattern will remain rather similar through the entire short term period, with our region remaining within the fast west- southwest flow aloft. Our region will remain on the northern edge of the strong ridging in place across the central and eastern CONUS, so several quick moving upper level disturbances will be passing through the flow from the Great Lakes towards the Northeast. This will result in a chance for showers and thunderstorms on both Friday and Saturday, with the highest coverage generally during the afternoon and evening hours. With the strong winds aloft, 0-6 km bulk shear will continue to be 30 to 40 kts each day. However, instability still looks fairly limited, as rather warm temps aloft will keep instability to just about 1000 J/kg or less, along with fairly poor mid level lapse rates. While storms look to be around each day, the threat for widespread severe weather looks limited. However, with the warm and humid air mass in place, can't totally rule out a rogue gusty pulse storm, as well as the potential for locally heavy rainfall. Temps look fairly seasonable, with valley highs in the lower 80s on Friday and Saturday (70s across the high terrain). Overnight lows will be in the 60s. Dewpoints will be starting to feel rather muggy, with values generally in the 60s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Hot and humid conditions look increasingly likely through at least next Tuesday, as mid/upper level ridging continues to build across the southeastern U.S. extending northward into the northeast. Uncertainties remain in timing and southward extent of shortwaves traversing the Great Lakes and southern Canada through early next week, which would modulate chances of showers/storms, especially across the southern Adirondacks and southern VT which will be closer to any of these passing features. If these disturbances remain farther north and west, stronger mid level capping could limit shower/thunderstorm coverage through Tuesday, especially southeast areas. For now, will indicate isolated to scattered coverage of mainly afternoon/evening showers/thunderstorms through Tuesday due to these uncertainties. Model consensus suggests a stronger shortwave and attendant cold front may approach/pass through the region sometime later Wednesday into early Thursday, so will indicate slightly greater coverage of showers/storms during this period, with decreasing coverage possible by later Thursday. High temperatures Sunday through Tuesday should reach the upper 80s to lower 90s for valley areas, and upper 70s to mid 80s across higher terrain areas. Dewpoints should remain in the 60s to lower 70s through this period, resulting in maximum heat indices of between 95-100 for many valley areas. Should confidence increase that these maximum heat indices will occur, then heat advisories would be needed. Will address this potential in the HWOALY. With the potential for more clouds and showers Wednesday, it may be slightly cooler for highs, mainly in the 80s. By Thursday, highs may cool into the 70s to lower 80s, or perhaps even cooler depending on the timing of the next cold front and how far south/east the next airmass extends. Overnight lows Sunday-Wednesday mornings mainly in the 60s, although perhaps only lower 70s within portions of the Hudson River Valley. Temps should cool into the 50s to lower 60s by Thursday morning. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... An approaching upper level disturbance from the west will trigger showers and isolated thunderstorms this evening for KGFL, KALB, and KPSF. Another upper level disturbance could bring isolated to scattered showers and thunderstorms for Friday afternoon. Showers continue expanding east/northeast and will continue to affect KGFL, KALB and KPSF through 04Z/Fri. There could be an embedded thunderstorm, but coverage of thunderstorms should remain limited and therefore will keep out mention in current TAFs. Locally heavy rainfall could occur, especially at KGFL. After 04Z/Fri, showers should taper off. Low clouds/fog may then form, especially at KPOU and KGFL, where IFR/LIFR conditions are possible. Elsewhere, mainly MVFR to IFR conditions are expected, especially for Cigs. On Friday, MVFR/IFR stratus may persist until late morning, especially at KPOU. Expect mainly VFR conditions for the afternoon. However, isolated to scattered showers and a few thunderstorms will be possible in the afternoon, especially for KGFL and KALB. Light/variable winds overnight will trend into the southeast to south at 5-10 KT Friday. Winds will be stronger, and variable in direction in and near any thunderstorms. Outlook... Friday Night through Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Thanks to a couple of passing upper level disturbances, there will be a threat for scattered showers and thunderstorms over the next few days, especially during the afternoon and evening hours. RH values only look to lower to 50 to 60 percent each day during the afternoon and winds will be fairly light. During the overnight hours, RH values will recover close to 100 percent, and some dew and fog formation will be possible as well. && .HYDROLOGY... Widespread hydrological issues on the main stem rivers are not expected the next several days. Through the weekend and into early next week, there will be a isolated to scattered threat for showers and thunderstorms each day, mainly during the afternoon and evening hours. There will be a threat for locally heavy downpours, especially by the weekend, as humidity levels and dewpoints will be increasing. Any thunderstorm will be capable of producing flooding of urban, low lying or poor drainage areas. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis/KL SHORT TERM...Frugis/Wasula LONG TERM...KL AVIATION...KL/NAS FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous Weather Outlook National Weather Service Albany NY 410 PM EDT Thu Aug 15 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-161200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 410 PM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Isolated thunderstorms are possible this evening in the Mohawk Valley, Adirondacks and Schoharie Valley areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms each day Friday through Wednesday, mainly during the afternoon and evening hours. Any thunderstorm will be capable of locally heavy rainfall which may lead to water ponding on roadways and poor drainage flooding in low lying areas. The combination of heat and high humidity may allow heat indices to approach or exceed heat advisory levels during the afternoon hours Sunday, Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Albany NY 508 PM EDT Thu Aug 15 2019 NYZ047-051-052-152200- Eastern Albany-Schoharie-Western Albany- 508 PM EDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALBANY AND SOUTHEASTERN SCHOHARIE COUNTIES... At 508 PM EDT, a strong thunderstorm was located over Livingstonville, or 15 miles southeast of Cobleskill, moving northeast at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Westerlo, Berne, Livingstonville, Preston-Potter Hollow, Preston Hollow, Knox, Rensselaerville, East Berne, Shoefelt Corners, West Berne, Huntersland, Dormansville, Manorkill, Keefers Corners, Broome Center, Smith Corner, Reidsville, Five Corners, Bramans Corners and Helderberg. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4238 7433 4249 7444 4273 7414 4252 7393 TIME...MOT...LOC 2108Z 234DEG 12KT 4249 7431 KSL
Special Weather Statement National Weather Service Albany NY 535 PM EDT Thu Aug 15 2019 NYZ032-033-038-082-152215- Northern Herkimer-Hamilton-Southern Herkimer-Northern Fulton- 535 PM EDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HAMILTON AND SOUTHEASTERN HERKIMER COUNTIES... At 535 PM EDT, a strong thunderstorm was located over Middleville, or 8 miles north of Herkimer, moving northeast at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Ohio, Newport, Middleville, Cold Brook, Fairfield, Norway, Oregon, Old City, Gray, Powley Place, Nobleboro, Black Creek Reservoir, Curtis, Farrel Corner, Clockmill Corners, Bull Hill, Mountain Home, Shaker Place, Paper Mill Corners and Wilmurt. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4310 7494 4316 7508 4353 7487 4334 7447 TIME...MOT...LOC 2135Z 220DEG 22KT 4315 7497 KSL
Special Weather Statement
National Weather Service Albany NY
552 PM EDT Thu Aug 15 2019
NYZ039-041-050-082-152230-
Southern Fulton-Northern Fulton-Southern Saratoga-Northern Saratoga-
552 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SARATOGA AND
EASTERN FULTON COUNTIES...
At 552 PM EDT, a strong thunderstorm was located over Mayfield, or
near Gloversville, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Gloversville, Broadalbin, Edinburg, Northville, Mayfield, Cranberry
Creek, Northampton Beach Public Campground, Mount Pleasant,
Berkshire, Bleecker, West Perth, Munsonville, Tenantville, Sweets
Crossing, Shaw Corners, Barkersville, Glenwild, Wiley Corners,
Broadalbin Junction and Carpenters Corners.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4322 7426 4322 7422 4325 7422 4326 7414
4330 7415 4335 7409 4308 7385 4299 7433
4310 7441
TIME...MOT...LOC 2152Z 244DEG 21KT 4309 7427
KSLSpecial Weather Statement
National Weather Service Albany NY
643 PM EDT Thu Aug 15 2019
NYZ054-061-152315-
Eastern Columbia-Eastern Rensselaer-
643 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA COUNTY...
At 643 PM EDT, a slow moving strong thunderstorm was located near
New Lebanon, or near Nassau, moving northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Lebanon, Canaan, East Nassau, New Lebanon Center, West Lebanon,
New Concord, Brainard, East Chatham, Queechy, Rayville, New Britain,
Old Chatham, Canaan Center, Lebanon Springs, Flatbrook and Riders.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4234 7344 4243 7359 4244 7358 4252 7353
4251 7336
TIME...MOT...LOC 2243Z 207DEG 8KT 4245 7350
CSSpecial Weather Statement National Weather Service Albany NY 720 PM EDT Thu Aug 15 2019 NYZ033-042-160000- Hamilton-Northern Warren- 720 PM EDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HAMILTON AND NORTHWESTERN WARREN COUNTIES... At 720 PM EDT, a strong thunderstorm was located 10 miles northeast of Wells, or 11 miles east of Speculator, moving northeast at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Johnsburg, Garnet Lake, Sodom, Bakers Mills, Girards Sugarbush, Edwards Hill, Griffin and Wevertown. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4344 7417 4350 7431 4374 7414 4359 7383 TIME...MOT...LOC 2320Z 232DEG 16KT 4352 7417 KSL
Special Weather Statement
National Weather Service Albany NY
918 PM EDT Thu Aug 15 2019
NYZ047-160200-
Schoharie-
918 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCHOHARIE COUNTY...
At 918 PM EDT, a strong thunderstorm was located near Worcester, or
11 miles west of Cobleskill, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cobleskill, Richmondville, Sharon Springs, Sharon, Seward, Zeh
Corners, Beekman Corners, West Richmondville, Lawyersville,
Warnerville, Engleville, Gardnersville, Little York, Vintonton,
Mineral Springs, Shutts Corners, Dorloo, Argusville, Janesville and
Beards Hollow.
This includes Interstate 88 between exits 20 and 21.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4281 7455 4279 7449 4257 7438 4259 7466
4262 7463 4264 7463 4274 7466 4275 7467
4276 7467
TIME...MOT...LOC 0118Z 249DEG 8KT 4263 7470
KSLThe Albany radar (KENX), 36 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
One tree was downed along with wires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852629.